Context: Postmenopausal hormone replacement therapy (HRT) use is common in the United States. Some research suggests that estrogen may have detrimental effects on the tear film and could influence the development of dry eye syndrome, but few data are available on this relationship.
Objective: To determine the relationship of HRT and dry eye syndrome.
Design, setting, and participants: The Women's Health Study, a large cohort study in which 25 665 postmenopausal women provided information about use of HRT at baseline (1992), 12, and 36 months and dry eye syndrome at 48 months.
Main outcome measures: (1) Clinically diagnosed dry eye syndrome, as reported by participants; (2) severe symptoms (both ocular dryness and irritation either constantly or often); and (3) either clinically diagnosed dry eye syndrome or severe symptoms, compared between women who used HRT vs those who did not.
Results: For the combined end point of either clinically diagnosed dry eye syndrome or severe symptoms, the multivariable-adjusted odds ratios were 1.69 (95% confidence interval [CI], 1.49-1.91) for estrogen use alone and 1.29 (95% CI, 1.13-1.48) for estrogen plus progesterone/progestin use compared with no HRT use. Each 3-year increase in the duration of HRT use was associated with a significant 15% (95% CI, 11%-19%) elevation in risk of clinically diagnosed dry eye syndrome or severe symptoms. Results were similar for the combined end point of clinically diagnosed dry eye syndrome and severe symptoms.
Conclusions: These data suggest that women who use HRT, particularly estrogen alone, are at increased risk of dry eye syndrome. Physicians caring for women who are taking or considering HRT should be apprised of this potential complication.